Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 131, NWS Pittsburgh, PA

July 15, 2018Greene County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 15, 2018, 1:53 PM EDT for Greene County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2018, 1:53 PM EDT (17:53 UTC)
Expired
Jul 15, 2018, 2:45 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:28 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 15, 1:28 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
128 PM EDT Sun Jul 15 2018

.SYNOPSIS...
Shower and thunderstorm chances will increase through the
beginning of the week until the passage of a cold front on
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Overall, little change needed to the near term forecast as first
round of showers and thunderstorms associated with the sagging
shortwave trough, moves south of I-68 late this morning.

Expect additional convective development this afternoon with
support from residual outflow boundaries, a rather diffuse
surface front, and the aforementioned shortwave energy as
lifting mechanisms. There will be little shear to support
strong/severe storms but the residual outflow boundaries may be
enough to support a few stout updrafts, which could tap into
some dry air aloft. This would be a downburst/wind concern, if
anything. In addition, high PWATs and weak flow aloft will
support slow moving storms with heavy rain potential. Some
localized flooding is possible, especially if this afternoons
storm pass over locations that received over an inch of rain
this morning.

Adjusted PoPs based on the latest hi res guidance and the NAM,
which has performed well so far this summer. Temperatures will
still run above averages, with muggy conditions continuing.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Mid-level troughing will then remain in place until the
approach of a cold front early Tuesday. Deepening moisture
through 500mb supports likely Pops late Monday and early
Tuesday. Considering the timing of the boundary, Tuesday
morning, it does not appear there will be much of severe threat
as we will not have sufficient surface heating and
destabilization.

Temperatures will remain above averages through Monday with
muggy conditions. More comfortable weather returns Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
High pressure will build over the Great Lakes until late in the
long term. After this time, the deterministic guidance brings
low pressure toward the region, with increasing southerly flow
and moisture. Opted to stay close to blend of guidance with
seasonable temperatures.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions outside of local restrictions in scattered
convection this afternoon / early evening. Patchy fog possible
tonight in the favored locations.

OUTLOOK...
Restriction potential returns with scattered tstms Mon, and
with a Mon night/Tue cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 15, 4:08 AM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
408 AM EDT Sun Jul 15 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-160815-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
408 AM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 1:11 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
111 PM EDT SUN JUL 15 2018

OHZ059-WVZ003-004-151800-
Belmont-Marshall-Ohio-
111 PM EDT SUN JUL 15 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN BELMONT...SOUTHERN OHIO AND
NORTHEASTERN MARSHALL COUNTIES...

At 111 PM EDT, a strong thunderstorm was located over Bellaire,
moving east at 10 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Wheeling...                       Moundsville...
Martins Ferry...                  St. Clairsville...
Bellaire...                       Bethlehem...
Triadelphia...                    Valley Grove...
Shadyside...                      McMechen...
Glen Dale...                      Bridgeport...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 218 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3998 8091 4012 8088 4010 8052 3988 8052
TIME...MOT...LOC 1711Z 279DEG 10KT 4004 8075

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:02 AM EDTSpecial Weather StatementPBZIndiana58 min
Jul 15, 5:54 AM EDTSpecial Weather StatementPBZIndiana36 min
Jul 15, 2:56 PM EDTSpecial Weather StatementPBZButler34 min
Jul 15, 4:24 PM EDTSpecial Weather StatementPBZWestmoreland36 min
Jul 15, 5:00 PM EDTSpecial Weather StatementPBZWestmoreland45 min
Jul 15, 5:02 PM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland3 hr
Jul 15, 5:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington47 min
Jul 15, 5:23 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Jul 15, 6:17 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland43 min
Jul 15, 6:53 PM EDTAreal Flood AdvisoryPBZAllegheny108 min
Jul 15, 3:30 PM EDTSpecial Weather StatementPBZBelmont30 min
Jul 15, 4:03 PM EDTSpecial Weather StatementPBZBelmont27 min
Jul 15, 4:10 PM EDTSevere Thunderstorm WarningPBZMonroe35 min
Jul 15, 4:17 PM EDTAreal Flood AdvisoryPBZBelmont3 hr
Jul 15, 4:42 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe33 min
Jul 15, 6:08 PM EDTSpecial Weather StatementPBZBelmont37 min
Jul 15, 7:37 PM EDTSpecial Weather StatementPBZColumbiana38 min
Jul 15, 1:11 PM EDTSpecial Weather StatementPBZOhio49 min
Jul 15, 2:48 PM EDTSpecial Weather StatementPBZMonongalia27 min
Jul 15, 3:11 PM EDTSpecial Weather StatementPBZMarion, Monongalia34 min
Jul 15, 3:40 PM EDTSevere Thunderstorm WarningPBZMarshall, Wetzel35 min
Jul 15, 4:49 PM EDTFlash Flood WarningPBZTucker3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.